More than 40,000 calls have been made to U.S. poison control centers every year for the past several years about exposure to atypical antipsychotic medications. Fortunately, the mortality rate associated with these cases is low; about one in 5,000 reported exposures end in death. Various other ingestants are often involved in these cases.
Nevertheless, new antipsychotic medications are introduced regularly, and the entire topic can be intimidating for clinicians trying to distinguish and understand the different agents from A (Abilify) to Z (Zyprexa). Fortunately, two excellent recent review articles suggest an organized way to think about antipsychotic overdose. (CNS Drugs 2012;26:601 and J Emerg Med 2012 May 1 [Epub ahead of print].)
All the atypical antipsychotics block various neurotransmitter receptors. Understanding the nature of these receptors and the pharmacologic profile of commonly prescribed agents makes it possible to predict the manifestations one would expect to see in overdose. Antipsychotics bind to and block several receptors to a degree that varies from agent to agent.
Dopamine receptors: The old typical antipsychotics — chlorpromazine and haloperidol — derived their therapeutic effect from blocking dopamine receptors. Unfortunately, this same action caused a high incidence of extrapyramidal symptoms such as acute dystonia and akathisia. Dopamine blockade also impairs regulation of body temperature, so typical antipsychotic overdose has been associated with neuroleptic malignant syndrome. Atypical antipsychotic drugs also block dopamine receptors and have been reported to cause extrapyramidal symptoms and neuroleptic malignant syndrome to a lesser extent than typical agents.
Serotonin receptors: Almost all the atypical agents block serotonin receptors. This property is responsible for their therapeutic effect, and also helps counteract the extrapyramidal manifestations stemming from dopamine blockade.
Muscarinic receptors: Several atypical antipsychotics, most importantly, clozapine, olanzapine, and quetiapine, are powerful inhibitors of muscarinic receptors, and can present in overdose with typical anticholinergic signs and symptoms such as hyperthermia, tachycardia, urinary retention, and agitated delirium. These agents are also alpha antagonists, so patients may exhibit either mydriasis (from muscarinic blockade) or miosis (from alpha blockade).
Muscarinic antagonism also will decrease gastrointestinal motility and delay gastric emptying, so time to peak toxicity in overdose from these agents can be delayed and resolution of toxic effects prolonged.
Alpha-adrenergic receptors: These receptors are found predominantly in blood vessel walls. Alpha blockade causes vasodilation, orthostatic hypotension, and reflex tachycardia. Atypical antipsychotics such as clozapine, olanzapine, quetiapine, and aripiprazole cause significant alpha blockade.
Histamine receptors: The primary effect of antihistamine activity is sedation. Atypical agents with strong antihistamine properties include clozapine, olanzapine, quetiapine, and aripiprazole.
With an understanding of the role receptor blockade plays in atypical antipsychotic toxicity, we can consider some of the most important drugs in this class:
Clozapine (Clozaril): First used clinically in the early 1970s, clozapine was removed from the market in 1974 because it was associated with a high incidence of leukopenia and agranulocytosis. This idiosyncratic reaction is not dose-related and has not been reported in acute overdose. Clozapine was reapproved in 1989 for the limited indication of treating resistant schizophrenia.
Clozapine overdose can present with central nervous system depression, tachycardia, seizures, and anticholinergic signs and symptoms. Rarely, severe myocarditis and cardiomyopathy have been reported as manifestations of acute toxicity.
Olanzapine (Zyprexa): CNS depression, tachycardia, and hypotension are common features of olanzapine overdose. Delayed gastric emptying can prolong toxicity, sometimes for more than 48 hours. Some patients exhibit fluctuating agitation and sedation.
Quetiapine (Seroquel): Quetiapine effectively blocks histamine, muscarinic, and alpha receptors, and overdose presents with CNS depression, tachycardia, orthostatic hypotension, delirium, and classic anticholinergic toxicity. Quetiapine is often believed to be a safe agent, but one recent paper noted that quetiapine overdose in Great Britain was associated with the highest mortality rate of all the antipsychotics. (Clin Toxicol [Phila] 2011;49:846.) Severe toxic effects can be delayed. One patient in that series developed a fatal ventricular arrhythmia 50 hours after ingestion.
Ziprasidone (Geodon): Manifestations of overdose from this agent — usually mild — include tachycardia and CNS depression.
Aripiprazole (Abilify): Uniquely, this atypical agent is a partial dopamine and serotonin agonist as well as a serotonin blocker. It has minimal antimuscarinic activity. The clinical literature describing aripiprazole overdose is limited, but case reports suggest that delayed sedation may be a feature.
A number of new atypical antipsychotic medications have appeared on the market in the past several years, but not enough clinical experience has been reported to characterize exactly what to expect with overdose. Asenapine (Saphris), released in 2009, is available only as a sublingual preparation. It causes significant histamine and alpha blockade, but toxic patients are likely to present with orthostatic hypotension, tachycardia, and decreased mental status. Iloperidone (Fanapt) has minimal muscarinic and alpha-blocking properties. Paliperidone (Invega) is the major active metabolite of risperidone. It is a histamine and alpha blocker, but has no effect on the muscarinic receptor. A unique feature of this medication is that it is formulated for extended release over 24 hours. A 14-year-old girl who overdosed on 180 mg of paliperidone (therapeutic adult dose is 6 mg/day) remained relatively asymptomatic for 24 hours after ingestion before developing tachycardia (to 190 bpm) and orthostatic hypotension that persisted for several days.
Click and Connect!Access the links in EMN by reading this issue on our website or in our iPad app, both available onwww.EM-News.com.
Copyright © 2012 Wolters Kluwer Health, Inc. All rights reserved.
- Visit Dr. Gussow's blog at www.thepoisonreview.com.
- Read all of Dr. Gussow's past columns at http://bit.ly/GussowToxRounds.
- Comments about this article? Write to EMN at email@example.com.